Thunderstorm Wind, Winnebago
- When
- August 20, 7:26 AM CST
- Where
- Winnebago County, 1 mi W of Rockton
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 42.450, -89.090
Several trees were blown down.
A line of severe thunderstorms moved across far northern Illinois during the late morning and early afternoon of August 20th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
A line of severe thunderstorms moved across far northern Illinois during the late morning and early afternoon of August 20th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Aug 20, 4:48 AM CST, 2 hours 38 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 548 AM CDT SAT AUG 20 2011 .DISCUSSION... 330 AM CDT MAIN FORECAST CHALLENGE THIS MORNING IS THUNDERSTORMS TODAY INTO THIS EVENING. EARLY THIS MORNING A WEAK COLD FRONT EXTENDS FROM NORTHERN LOWER MICHIGAN SOUTHWEST TO EASTERN IOWA. THIS FRONT IS CURRENTLY MOVING SOUTHEASTWARD BUT NUMERICAL GUIDANCE IS IN PRETTY GOOD AGREEMENT ON THIS FRONT SLOWING DOWN/STALLING OUT TODAY AS UPSTREAM SHORTWAVES TRACK EASTWARD TOWARD THE REGION. THE BIG HEADACHE FOR TODAY IS TRYING TO FIGURE OUT IF/HOW CURRENT MCS AND APPARENT MCV NEAR THE KS/NE/MO BORDER WILL PLAY INTO THE CONVECTIVE EVOLUTION LATER TODAY. CLOUD TOPS OVER NORTHERN EXTENT OF CURRENT MCS HAVE BEEN WARMING QUICKLY AND THIS CLOUDINESS SHOULD CONTINUE TO DISSIPATE THIS MORNING AS ENTIRE MCS WEAKENS AND MOST INTENSE CONVECTION TENDS TO LOSE LATITUDE. ADDITIONAL SCATTERED SHOWERS/STORMS ARE DEVELOPING OVER NORTHERN IOWA TO THE NORTH OF THE WEAK SFC FRONT AND PROBABLY DRIVEN IN PART BY MID-LEVEL SPEED MAX ROTATING AROUND THE PERIPHERY OF THE DIGGING NORTHERN STREAM UPPER TROUGH. MODEL GUIDANCE ISNT OVERLY GIDDY ABOUT THIS AREA AND AS SPEED MAX/ASSOCIATED SHEAR VORT MOVE TRANSLATE EASTWARD WOULDNT BE SHOCKING TO SEE THIS CONVECTION WEAKEN BEFORE ARRIVING IN OUR CWA...OR AT LEAST MOST OF THIS ACTIVITY REMAINING TO OUR NORTH. THE 0600 UTC RUC SEEMS TO HAVE INITIALIZED THE MCV NW OF MKC FAIRLY WELL AND TRACKS THAT EASTWARD INTO WESTERN ILLINOIS BY EARLY THIS AFTERNOON. EXPECT A GENERAL RAMPING UP OF SHOWER/THUNDERSTORM ACTIVITY THIS AFTERNOON AS LARGE SCALE ASCENT ASSOCIATED WITH THIS MCV AND EVENTUALLY THE SHORTWAVE JUST UPSTREAM OF IT INCREASES ACROSS THE AREA. HAVE GONE AHEAD AND BUMPED UP POPS TO LIKELY ACROSS THE CWA THIS AFTERNOON...BUT SEVERE WEATHER THREAT IS A BIT MORE QUESTIONABLE AND WILL LIKELY HINGE ON HOW UNSTABLE ATMOSPHERE BECOMES. MODERATE WESTERLY FLOW ALOFT SHOULD PROVIDE SUFFICIENT DEEP LAYER SHEAR FOR SOMEWHAT ORGANIZED/SEVERE STORM IF ENOUGH HEATING AND DESTABILIZATION CAN TAKE PLACE LATER THIS MORNING/EARLY THIS AFTERNOON. CERTAINLY NOT LOOKING TO BE A HIGH PROBABILITY OF OCCURRENCE BUT WELL WITHIN THE REALM OF POSSIBILITY AND WILL REQUIRE MONITORING. SERIES OF SHORTWAVES PASS BY THE AREA THIS EVENING ALLOWING FRONT TO SAG SOUTH OF THE AREA AND HIGH PRESSURE TO BUILD IN WITH SLIGHTLY COOLER AND LESS HUMID AIR MASS FILTERING IN. THIS SETS THE STAGE FOR VERY COMFORTABLE/NEARLY IDEAL LATE SUMMER WEATHER SUNDAY INTO MONDAY. ANOTHER POTENTIALLY COMPLEX SCENARIO IS THEN SLATED TO DEVELOP TUESDAY INTO WEDNESDAY WITH MEDIUM RANGE GUIDANCE SUGGESTING THAT A LEAD SHORTWAVE WILL MOVE INTO THE REGION BRINGING SHOWERS/STORMS WELL AHEAD OF THE SURFACE FRONT TUES/TUES NIGHT TIME FRAME. SEVERAL OF THE MODELS THEN SUGGEST A DRY FROPA WEDNESDAY AS MAJORITY OF THE UPPER SUPPORT IS ALREADY EAST OF THE REGION ASSOCIATED WITH THE LEAD WAVE. GIVEN THE COMPLEX SET-UP FELT IT PRUDENT TO CONTINUE WITH CHANCES POPS TUE THROUGH WED. FOLLOWING THE FROPA WEDNESDAY IT LOOKS LIKE ANOTHER PERIOD OF DELIGHTFUL SUMMER WEATHER WITH LOWERING HUMIDITIES AND SEASONABLE TEMPS. IZZI && .AVIATION... //ORD AND MDW CONCERNS...UPDATED 12Z... * PRECIPITATION CHANCES/TIMING THIS MORNING AND AGAIN THIS AFTERNOON. * WIND DIRECTION...ESPECIALLY IN VICINITY OF FRONTAL BOUNDARY. * POST FRONTAL LOW CIGS. BMD //DISCUSSION...UPDATED 12Z... A COLD FRONT CONTINUES TO SLIDE SOUTH THIS MORNING AND IS EXPECTED TO STALL ACROSS NORTHERN ILLINOIS FOR A PERIOD THIS AFTERNOON. AN EXTENSIVE CIRRUS CANOPY EXTENDS NORTHEAST FROM A THUNDERSTORM COMPLEX OVER MISSOURI THIS MORNING AND A FEW SHOWERS AND THUNDERSTORMS HAVE DEVELOPED ACROSS EASTERN IOWA. THESE SHOWERS WILL FLIRT WITH KRFD AND KDPA/KORD THIS MORNING...BUT AM THINKING THAT MOST ACTIVITY SHOULD REMAIN NORTH OF THE TERMINALS. WINDS WILL BE DIFFICULT TO PIN DOWN TODAY. EXPECT SOME SORT OF SOUTHERLY COMPONENT TO THE WINDS AHEAD OF THE FRONTAL BOUNDARY...WITH NORTH TO NORTHEAST WINDS LATER THIS AFTERNOON/EVENING AFTER THE FRONT SLIDES SOUTH OF THE TERMINALS. WHILE THE FRONT IS IN THE REGION...EXPECT SOME VARIABILITY TO THE WINDS...BUT SHOULD BE GENERALLY LIGHT IN MAGNITUDE...IN THE 5 TO 7 KT RANGE. THUNDERSTORMS CHANCES INCREASE THIS AFTERNOON ALONG THE FRONT AS AN UPPER LEVEL DISTURBANCE CURRENTLY OVER KANSAS MOVES ACROSS THE REGION. DETAILS...ESPECIALLY TIMING CONTINUE TO BE MURKY...BUT EXPECT AT LEAST MVFR CIGS...WITH POTENTIAL FOR IFR CONDITIONS. ONCE THE WAVE PASSES THROUGH...EXPECT FRONT TO PUSH SOUTHEAST AS HIGH PRESSURE BUILDS INTO THE UPPER MIDWEST. MVFR CIGS ARE EXPECTED TO LINGER A FEW HOURS THIS EVENING BEFORE ANTICYCLONIC FLOW BEGINS TO SCATTER CIGS LATE THIS EVENING AND TONIGHT. BMD //ORD AND MDW CONFIDENCE...UPDATED 12Z... * LOW CONFIDENCE IN PRECIPITATION IN THE EARLY MORNING. * LOW CONFIDENCE IN WIND FORECAST...ESPECIALLY BETWEEN ROUGHLY 13Z-21Z. * MEDIUM CONFIDENCE IN PRECIPITATION/THUNDERSTORMS SATURDAY AFTERNOON. LOW CONFIDENCE ON TIMING. * MEDIUM CONFIDENCE IN LOW CIGS BEHIND COLD FRONT SATURDAY NIGHT. BMD //OUTLOOK FOR ORD/MDW FOR 00Z MONDAY-12Z SATURDAY...UPDATED 12Z... SUNDAY NIGHT... MONDAY... TUESDAY... WEDNESDAY... THURSDAY... FRIDAY... BMD && .MARINE... 256 AM CDT A COLD FRONT IS SAGGING SOUTH ACROSS LAKE MICHIGAN WITH NORTHERLY FLOW NORTH OF THE FRONT...SOUTHWESTERLY WINDS TO THE SOUTH...AND LIGHT AND VARIABLE WINDS IN THE FRONTAL TROUGH WHICH EXTENDS FROM ROUGHLY MANISTEE SOUTHWEST TO MILWAUKEE EARLY THIS MORNING. WINDS IMMEDIATELY BEHIND THE FRONT ARE MODERATE IN THE 10 TO 20 KT RANGE. THE FRONT IS EXPECTED TO STALL ACROSS FAR SOUTHERN LAKE MICHIGAN TODAY WITH SHOWERS AND THUNDERSTORMS EXPECTED TO DEVELOP AS AN UPPER LEVEL DISTURBANCE MOVES OVERHEAD THIS AFTERNOON. ONCE THIS DISTURBANCE MOVES EAST...THE COLD FRONT WILL FINALLY PUSH SOUTH OF THE LAKE AS HIGH PRESSURE BUILDS ACROSS THE UPPER MIDWEST. THIS WILL ALLOW WINDS TO DIMINISH SATURDAY NIGHT. HIGH PRESSURE WILL BUILD OVER THE LAKE EARLY NEXT WEEK AND ANOTHER COLD FRONT IS EXPECTED TO ARRIVE WEDNESDAY NIGHT. BMD && .LOT WATCHES/WARNINGS/ADVISORIES... IL...NONE. IN...NONE. LM...NONE. &&
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
409 AM CDT SAT AUG 20 2011
ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
210915-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
409 AM CDT SAT AUG 20 2011 /509 AM EDT SAT AUG 20 2011/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.
.DAY ONE...TODAY AND TONIGHT.
WEATHER HAZARDS EXPECTED:
THUNDERSTORMS...SOME COULD PRODUCE:
FREQUENT CLOUD TO GROUND LIGHTNING.
HEAVY RAIN.
LOCALLY DAMAGING WINDS IN EXCESS OF 60 MPH.
AND HAIL TO THE SIZE OF QUARTERS.
AREAS AFFECTED AND TIMING:
THERE IS A CHANCE OF THUNDERSTORMS THIS MORNING...ESPECIALLY
NORTH OF INTERSTATE 80. THUNDERSTORMS WILL BECOME INCREASINGLY
LIKELY THIS AFTERNOON POSSIBLY LINGERING INTO THE EVENING SOUTH
OF INTERSTATE 80.
DISCUSSION:
A WEAK FRONT WILL MOVE INTO NORTHERN ILLINOIS AND NORTHWEST
INDIANA TODAY...TEAMING UP WITH A PAIR OF UPPER LEVEL
DISTURBANCES TO BRING A ROUND OR TWO OF SHOWERS AND
THUNDERSTORMS TO THE AREA.
THE POTENTIAL OF EXTENSIVE CLOUD COVER AND THE POSSIBILITY OF
SCATTERED SHOWERS AND STORMS THIS MORNING RAISES DOUBTS AS TO
HOW UNSTABLE THE ATMOSPHERE WILL BECOME BY AFTERNOON. SHOULD
SOME SUNSHINE BREAK THROUGH THE CLOUDS AND ALLOW FOR GREATER
INSTABILITY TO DEVELOP...THEN WINDS ALOFT WOULD BE FAVORABLE FOR
SOME OF THE STORMS THIS AFTERNOON TO BECOME CAPABLE OF PRODUCING
LOCALLY DAMAGING WINDS IN EXCESS OF 60 MPH AND HAIL UP TO ABOUT
THE SIZE OF QUARTERS. IN ADDITION...LOCALLY HEAVY RAIN IS
POSSIBLE AND COULD EVEN RESULT IN MAINLY NUISANCE TYPE FLOODING
OF POOR DRAINAGE AND LOW LYING AREAS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
THERE IS A CHANCE OF THUNDERSTORMS AGAIN TUESDAY THROUGH
WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS MAY BE NEEDED THIS AFTERNOON AND EARLY THIS EVENING.
&&
COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO
LMZ740>745-210915-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
409 AM CDT SAT AUG 20 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT.
THUNDERSTORMS ARE LIKELY...ESPECIALLY THIS AFTERNOON. THERE IS A
CHANCE THAT THESE STORMS COULD PRODUCE WIND GUSTS OVER 35 KNOTS
AS WELL AS HAIL TO THE SIZE OF QUARTERS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
THERE IS A CHANCE OF THUNDERSTORMS AGAIN TUESDAY INTO WEDNESDAY.
&&
COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO
LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-210915-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
409 AM CDT SAT AUG 20 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT.
THUNDERSTORMS ARE LIKELY TODAY...ESPECIALLY OVER CENTRAL AND
SOUTHERN PORTIONS OF THE LAKE. THERE IS A CHANCE THAT SOME OF THE
STORMS COULD PRODUCE WIND GUSTS OVER 35 KNOTS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
THERE IS A CHANCE OF THUNDERSTORMS AGAIN TUESDAY THROUGH WEDNESDAY.
&&
COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO
IZZIThe Milwaukee radar (KMKX), 72 km away, was scanning. The volume nearest the first event began at 13:27 UTC.
4 thunderstorm wind, 3 hail, 2 lightning. Local standard time, as filed.
Several trees were blown down.
A burst of wind resulted in multiple large tree limbs blown down.
Several trees and tree limbs were blown down.
Numerous six to twelve inch diameter tree limbs were blown down.
A townhome was struck by lightning and was declared uninhabitable due to extensive smoke and water damage. Minor damage was reported to the two adjacent units.
Lightning was believed to have struck a healthcare facility on Finley Road in Lombard. Fire alarms didn't sound for approximately a half hour after the lightning strike is believed to have occurred. Damage was confined primarily to the roof.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2011Every state in 2011This day in weather historyWarnings in Illinois, August 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 340209, 340210, 340211, 340212, 340213, 340214, 340215, 342844, 342850.